Home » Frequently asked Questions on Health » Is fenofibrate helpful in treating high cholesterol levels?

Is fenofibrate helpful in treating high cholesterol levels?

Q: I am a 34 years old living in Kuwait for the past 2 years. I went for a general health check-up and got my lipid profile done. It was found that my cholesterol levels are high. 7.69 mmol/l and I have high triglycerides levels 2.66 mmol/L. The other tests like glucose, creatinine, uric acid, ALT (SGPT) and bilirubin are normal. Six months back the lipid profile was perfectly normal except cholesterol, which was on a higher side but was within the range. ECG was normal except RBBB, which is hereditary. The doctor in Kuwait has prescribed me fenofibrate 100mg daily in addition to the regular exercise and less fatty content in my food. Is it necessary to take this medicine? For how long should I continue this medicine? Does it have any side effects? I have started taking one clove of garlic, fenugreek seeds and keep a severe check on my diet. I have also started doing exercise and jogging. I don't take fatty foods. My job is very sedentary and involves sitting in front of the computer. The job gives me a lot of mental stress. I get tension, headache, gas and heaviness around the chest. I take Ranitidine or Aciloc or Omez once in a while. My BP is normal 120/80, 115/75 sometimes may be 130/85. Please advise.

A:Your cholesterol and triglyceride levels have increased since you came to Kuwait. It would seem that there has been an increase in your dietary fat intake and a decrease in your exercise level. Dietary fat may be obvious such as oil, butter, margarine, milk, cheese, cream and fat on the meat. We also consume non-obvious fat such as biscuits, cakes, red meat, crisps, nuts, etc. When you say that you don't eat much fat you should examine both these sources. Fenofibrate is appropriate when both the cholesterol and triglycerides are raised. It should be taken as an adjunct to a low dietary fat intake and increased exercise. You will begin to lose some of your excess weight if your dietary strategy is good and successful. You are at least 10 kg overweight. Fenofibrate is usually well tolerated but among its side effects are nausea, headaches, hair loss, muscle pains, skin sensitivity to sunlight and hepatitis. You should have your liver and kidney function along with your lipid levels tested periodically. Try reducing dietary fat and increasing exercise for a couple of months and if you have lost some weight and your lipids are still high then you should start fenofibrate.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------